Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 254, NWS Amarillo, TX

August 17, 2017Beaver County, Texas County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at Aug 17, 2017, 9:14 PM CDT for Beaver County, Texas County, Oklahoma. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2017, 9:14 PM CDT (02:14 UTC)
Expired
Aug 17, 2017, 10:15 PM CDT
In force
61 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Beaver County, OK, Texas County, OK

The radar

The Dodge City radar (KDDC), 132 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.2 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 476 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
476 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
2091 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

947 
WUUS54 KAMA 180214
SVRAMA
OKC007-139-180315-
/O.NEW.KAMA.SV.W.0254.170818T0214Z-170818T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
914 PM CDT THU AUG 17 2017

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Beaver County in the Panhandle of Oklahoma...
  Eastern Texas County in the Panhandle of Oklahoma...

* Until 1015 PM CDT

* At 914 PM CDT, a severe thunderstorm was located over Adams, or 19
  miles south of Liberal, moving east at 35 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to roofs, siding, and trees is possible. 

* Locations impacted include...
  Beaver, Tyrone, Forgan, Hardesty, Elmwood, Adams, Boyd, Floris,
  Bryans Corner, Baker, Mocane, Turpin and Balko.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3651 10034 3656 10125 3700 10119 3700 10032
TIME...MOT...LOC 0214Z 275DEG 30KT 3677 10104 

HAIL...0.75IN
WIND...60MPH
 
$$

MJG
2 follow-up statements
347 
WWUS54 KAMA 180249
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
949 PM CDT THU AUG 17 2017

OKC007-139-180315-
/O.CON.KAMA.SV.W.0254.000000T0000Z-170818T0315Z/
Beaver OK-Texas OK-
949 PM CDT THU AUG 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR WESTERN BEAVER AND EASTERN TEXAS COUNTIES...

At 949 PM CDT, a severe thunderstorm was located 7 miles north of
Balko, or 9 miles southwest of Beaver, moving east at 35 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. 

Locations impacted include...
Beaver, Forgan, Elmwood, Bryans Corner, Boyd, Mocane, Turpin, Floris
and Balko.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3655 10100 3700 10086 3700 10032 3651 10034
TIME...MOT...LOC 0249Z 275DEG 30KT 3674 10068 

HAIL...0.75IN
WIND...60MPH
 
$$

MJG
556 
WWUS54 KAMA 180303
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
1003 PM CDT THU AUG 17 2017

OKC139-180312-
/O.CAN.KAMA.SV.W.0254.000000T0000Z-170818T0315Z/
Texas OK-
1003 PM CDT THU AUG 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN TEXAS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area therefore the warning has been cancelled.

LAT...LON 3653 10075 3700 10063 3700 10032 3651 10034
TIME...MOT...LOC 0302Z 275DEG 30KT 3673 10054 

$$

OKC007-180315-
/O.CON.KAMA.SV.W.0254.000000T0000Z-170818T0315Z/
Beaver OK-
1003 PM CDT THU AUG 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR CENTRAL BEAVER COUNTY...

At 1002 PM CDT, a severe thunderstorm was located 5 miles south of
Beaver, moving east at 35 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. 

Locations impacted include...
Beaver, Forgan, Mocane, Elmwood and Balko. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3653 10075 3700 10063 3700 10032 3651 10034
TIME...MOT...LOC 0302Z 275DEG 30KT 3673 10054 

HAIL...<.75IN
WIND...60MPH
 
$$

MJG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 6:58 PM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, Aug 17, 6:58 PM CDT, 2 hours 16 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
658 PM CDT Thu Aug 17 2017

.AVIATION...
For the 00Z TAFs, isolated to scattered showers and tstms
currently around the fcst area will continue to affect the region
this evening into tonight, and have accounted for this in the
TAFs. Additional tstms may develop again late Friday afternoon.
However, have omitted mention durg this time frame due to low
confidence as to whether or not any TAF site will be impacted.

Andrade

&&

.PREV DISCUSSION... /Issued 437 PM CDT Thu Aug 17 2017/

DISCUSSION...

A shift from the recent exceptionally wet pattern to a somewhat
drier (but not completely dry) pattern is underway as weaker and
more backed upper flow is expected Sat through Mon. As is usually
the case though, it will be difficult to break this pattern and
models are now hinting at a possible return to northwest flow as
early as Tuesday or Wednesday of next week.

Tonight through Friday night...A slight chance for a bit of severe
weather will be evident across the western half of the combined
Panhandles this afternoon and this evening. Just enough effective
shear could combine with upwards of 2500 J/kg MLCAPE to allow for a
bit of quasi-organized convection.  The best chance for anything
severe will be now through 9 PM. Another round of non-severe storms
may breeze through the area after midnight. Similar degrees of CAPE
but likely a little less shear will be noted tomorrow with the best
environment for a few strong storms probably in the eastern half of
the TX Panhandle.

Saturday and Sunday...These days will be more dry than wet. However,
given that most of the models are mixing dewpts out to the low to
mid 50s which just probably ain't happenin' over this wet
ground...decided to leave some token 20 pops in the aft/evening
hours both days.

Monday (eclipse day)...A shortwave in SW flow will bring with it
some good monsoonal moisture and likely result in extensive mid and
high cloud cover (not looking great right now for the eclipse).
Could also see some showers with this wave, especially in the west.

Tuesday and Wednesday...A cold front is progged by the ECMWF and GEM
to cross the area and hang up somewhere in the southern Panhandles.
Have thrown out the GFS solution for the most part as it shows
nothing of a front.  Moisture/mass convergence near the front should
be enough to provide a bit higher precip chcs Tue and Wed
supposing the ECMWF and GEM are the right models.

Temperatures...Temps throughout the next 7 days should be right
around normal for this time of year.

Simpson

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&
Hazardous weather outlook, Aug 17, 4:16 PM CDT, 4 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
416 PM CDT Thu Aug 17 2017

OKZ001>003-TXZ001>020-181200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
416 PM CDT Thu Aug 17 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Strong to severe storms are possible this evening and into the
overnight hours across the Panhandles. Wind and hail will be the
primary threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible across portions of the Oklahoma
and Texas Panhandles Friday through Wednesday. A few storms that
develop during this time frame may become strong to marginally
severe, with strong wind gusts and hail the primary hazards. In
addition, heavy rainfall may accompany thunderstorms, which could
result in localized flooding or flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later this evening.

In the hours before

Special weather statement, Aug 17, 8:19 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Amarillo TX
819 PM CDT THU AUG 17 2017

TXZ017-018-180215-
Randall TX-Armstrong TX-
819 PM CDT THU AUG 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RANDALL AND
ARMSTRONG COUNTIES UNTIL 915 PM CDT...

At 819 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Lake Tanglewood, or 12 miles southeast of Amarillo,
moving east at 25 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Claude and Goodnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3500 10178 3517 10171 3509 10112 3475 10117
      3475 10119
TIME...MOT...LOC 0119Z 282DEG 21KT 3507 10167

MJG
Local storm report, Aug 17, 8:35 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
835 PM CDT THU AUG 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             4 SW MORSE              36.02N 101.53W
08/17/2017  M1.50 INCH       HUTCHINSON         TX   STORM CHASER

&&

EVENT NUMBER AMA1700836

EA
Local storm report, Aug 17, 8:37 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
837 PM CDT THU AUG 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND GST     1 N GUYMON              36.70N 101.48W
08/17/2017  E65 MPH          TEXAS              OK   EMERGENCY MNGR

&&

EVENT NUMBER AMA1700837

EA
Local storm report, Aug 17, 8:39 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
839 PM CDT THU AUG 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             1 N GUYMON              36.70N 101.48W
08/17/2017  M0.88 INCH       TEXAS              OK   EMERGENCY MNGR

&&

EVENT NUMBER AMA1700838

EA
Local storm report, Aug 17, 8:43 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
843 PM CDT THU AUG 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     TSTM WND GST     1 NE GUYMON             36.70N 101.47W
08/17/2017  M62 MPH          TEXAS              OK   BROADCAST MEDIA

&&

EVENT NUMBER AMA1700839

EA
Special weather statement, Aug 17, 9:02 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Amarillo TX
902 PM CDT THU AUG 17 2017

TXZ008-009-014-180300-
Gray TX-Hutchinson TX-Roberts TX-
902 PM CDT THU AUG 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HUTCHINSON...NORTH
CENTRAL GRAY AND SOUTHERN ROBERTS COUNTIES UNTIL 1000 PM CDT...

At 902 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles east of Stinnett, or 18 miles northeast of Borger, moving
southeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Pampa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3586 10130 3595 10124 3594 10064 3550 10092
TIME...MOT...LOC 0202Z 299DEG 18KT 3584 10117

MJG

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 7:29 PM CDTSevere Thunderstorm WarningAMACimarron, Texas76 min
Aug 17, 8:16 PM CDTSevere Thunderstorm WarningAMABeaver, Texas59 min
Aug 18, 12:46 AM CDTSevere Thunderstorm WarningAMABeaver, Texas74 min
Aug 18, 12:50 AM CDTSpecial Weather StatementAMACimarron55 min
Aug 18, 1:15 AM CDTSevere Thunderstorm WarningAMACimarron, Texas60 min
Aug 18, 2:02 AM CDTSpecial Weather StatementAMABeaver58 min
Aug 18, 2:21 AM CDTAreal Flood AdvisoryAMACimarron114 min
Aug 18, 2:28 AM CDTSpecial Weather StatementAMACimarron, Texas62 min
Aug 18, 2:53 AM CDTAreal Flood AdvisoryAMABeaver3 hr
Aug 18, 2:58 AM CDTAreal Flood AdvisoryAMATexas3 hr
Aug 18, 3:22 AM CDTSpecial Weather StatementAMABeaver, Texas53 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.